Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 81, NWS Quad Cities, IA

June 18, 2001Iowa County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 18, 2001, 11:25 PM CDT for Iowa County, Iowa. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 18, 2001, 11:25 PM CDT (04:25 UTC)
Expired
Jun 19, 2001, 12:30 AM CDT
In force
65 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Iowa County, IA

The radar

The Quad Cities radar (KDVN), 128 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
2326 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

453 
WUUS53 KDVN 190425
SVRMLI
IAC095-190530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1125 PM CDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOWA COUNTY IN EAST CENTRAL IOWA

* UNTIL 1230 AM CDT

* AT 1123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS ALONG A LINE
  EXTENDING FROM 7 MILES NORTH OF KOSZTA TO 9 MILES WEST OF LADORA...
  OR ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF MARENGO TO 5
  MILES EAST OF BROOKLYN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   KOSZTA BY 1135 PM CDT.
   LAKE IOWA BY 1140 PM CDT.
   GENOA BLUFF BY 1145 PM CDT.
   PARNELL BY 1155 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN THE QUAD CITIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR NORTHEAST IOWA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 500 AM CDT TUESDAY MORNING FOR EASTERN IOWA
AND NORTHWEST ILLINOIS.

LAT...LON 4185 9230 4154 9227 4153 9185 4185 9184

JAZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 8:32 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 18, 8:32 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
832 PM CDT TUE JUN 18 2001

WL DELAY ISSUING THE UPDATED ZONES FOR ANOTHER 10-20 MINS. PER COORD
WITH SPC...NEW SVR TSTM WW 450 COMING OUT ATTM. THIS WW WL INCLUDE
EXTREME NWRN SCTNS OF CWA.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

JAZ

In the hours before

Special weather statement, Jun 18, 8:50 PM CDT, 2 hours 35 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-190400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
850 PM CDT MON JUN 18 2001

...SEVERE THUNDERSTORM WATCH NUMBER 450 EFFECTIVE UNTIL 2 AM TUESDAY
FOR PARTS OF IOWA...WISCONSIN...AND MISSOURI...

THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH...

IN IOWA...BUCHANAN...DELAWARE...AND BENTON.

A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS...FROM NORTH CENTRAL
INTO SOUTHWEST IOWA...IS CURRENTLY MOVING EAST AROUND 30 TO 35 MPH.
AT ITS PRESENT SPEED...THIS LINE OF STORMS WILL REACH BUCHANAN AND
BENTON COUNTIES BY BETWEEN 1200 AM AND 1230 AM TUESDAY.

THE MAIN THREAT FROM THESE STORMS APPEARS TO BE LARGE HAIL...BUT
WIND GUSTS UP TO 60 MPH ARE ALSO POSSIBLE. THESE STORMS HAVE
PRODUCED UP TO 2 3/4 INCH HAIL...IN FAR NORTHERN IOWA. THESE STORMS
WILL ALSO PRODUCE BRIEF HEAVY RAIN...SO BE ON THE LOOKOUT FOR
POTENTIAL NUISANCE FLOODING IN AREAS WITH PARTICULARLY HEAVY RAIN.

SEVERE THUNDERSTORMS HAVE HAIL OF 3/4 INCH OR LARGER...OR WINDS TO
58 MPH OR MORE...OR TORNADOES. IF YOU OBSERVE WEATHER AROUND OR
ABOVE THESE THRESHOLDS...PLEASE RELAY YOUR REPORT TO LAW
ENFORCEMENT...FOR RELAY TO THE NATIONAL WEATHER SERVICE IN THE QUAD
CITIES.

JAZ

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 11:00 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.